Alert archive / Ohio / Small Craft Advisories in 2008

Small Craft Advisory 86, NWS Cleveland, OH

December 15, 2008

NWS Cleveland, OH issued this small craft advisory at Dec 15, 2008, 4:21 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 4:21 PM EST (21:21 UTC)
Expired
Dec 16, 2008, 3:05 AM EST
In force
11 hr
Issued by
NWS Cleveland, OH

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WHUS71 KCLE 152121
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EST MON DEC 15 2008


LEZ142>149-160530-
/O.NEW.KCLE.SC.Y.0086.081215T2121Z-081216T0900Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
421 PM EST MON DEC 15 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. 

WEST WIND TO 30 KNOTS WILL BECOME NORTHWEST AND DECREASE TO 10 TO
15 KNOTS OVERNIGHT...AS HIGH PRESSURE MOVES OVER THE AREA. WAVES
ARE EXPECTED TO SUBSIDE TO 2 TO 4 FEET TOWARD DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WAVES WILL AVERAGE 4 FEET 
OR MORE AND WIND SPEEDS MAY EXCEED 22 KNOTS WHICH WILL CREATE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN
PORT OR RETURN TO PORT PRIOR TO THE ONSET OF THESE CONDITIONS.

&&

$$
2 follow-up statements
839 
WHUS71 KCLE 160248
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EST MON DEC 15 2008

LEZ142>149-160900-
/O.CON.KCLE.SC.Y.0086.000000T0000Z-081216T0900Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
948 PM EST MON DEC 15 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY. 

WEST WIND 15 TO 25 KNOTS WILL BECOME NORTHWEST AND DECREASE TO 10 TO
15 KNOTS OVERNIGHT...AS HIGH PRESSURE MOVES OVER THE AREA. WAVES
ARE EXPECTED TO SUBSIDE TO 2 TO 4 FEET TOWARD OR SHORTLY AFTER
DAYBREAK. THE EAST HALF OF THE LAKE MAKE NEED A SMALL CRAFT
ADVISORY INTO THE MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WAVES WILL AVERAGE 4 FEET OR
MORE AND WIND SPEEDS MAY EXCEED 22 KNOTS WHICH WILL CREATE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
OR RETURN TO PORT PRIOR TO THE ONSET OF THESE CONDITIONS.

&&

$$

OUDEMAN
198 
WHUS71 KCLE 160805
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
305 AM EST TUE DEC 16 2008


LEZ142>149-160915-
/O.CAN.KCLE.SC.Y.0086.000000T0000Z-081216T0900Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
305 AM EST TUE DEC 16 2008

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

CONDITIONS ON LAKE ERIE ARE DROPPING BELOW THE CRITERIA FOR A
SMALL CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 3:37 PM EST, 44 minutes earlier.

Area forecast discussion, Dec 15, 3:37 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EST MON DEC 15 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER WISCONSIN WILL CONTINUE RIDGING INTO
THE AREA TONIGHT AND TUESDAY. A WEAK LOW PRESSURE SYSTEM IS
EXPECTED TO TRACK ACROSS THE OHIO VALLEY TUESDAY NIGHT AND
WEDNESDAY MORNING BRINGING WINTRY PRECIPITATION ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD AIR IS VERY SHALLOW AT FIRST. SOUTHWEST FLOW ALOFT IS DIRECTING
THE VERY COLDEST AIR TO OUR NORTH BUT THE ARCTIC NATURE OF THE
AIRMASS WILL ALLOW IS TO SPREAD SOUTH AND EAST. PRECIPITATION IS
MOSTLY EAST OF THE AREA. STRONG FRONTOGENESIS IN MID LEVELS WILL
CONTINUE TONIGHT AND EXPECT RADAR ECHOES/VIRGA TO CONTINUE ACROSS
NORTH CENTRAL AND NW OHIO. CANNOT RULE OUT A SNOW FLAKE OR TWO OR A
SLEET PELLET ESPECIALLY ACROSS THE SOUTHERN COUNTIES AND WILL
MENTION FLURRIES ACROSS THE SOUTHERN COUNTIES. SURFACE FLOW BECOMES
WESTERLY BUT ARCTIC AIR IS SO SHALLOW THAT VERY LITTLE CHANCE OF
ANY SIGNIFICANT LAKE EFFECT. WILL MENTION SNOW SHOWERS WITH LOCALLY
AN INCH OR TWO OF FLUFFY SNOW FLURRIES OVERNIGHT. MIN TEMP FORECAST
WILL BE CLOSER TO THE ETA MOS MIN TEMP GUIDANCE (OR A BIT LOWER
ACROSS NW OHIO). ETA MOS TENDS TO BE BETTER HANDLING SHALLOW ARCTIC
AIR.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
CLOUDS COULD BE THIN EARLY TUESDAY...ESPECIALLY ACROSS THE NORTHERN
COUNTIES. LEADING SHORTWAVE EJECTS IN SW FLOW EARLY TUESDAY THOUGH.
PROBABLY WILL NOT BE MUCH MOISTURE INITIALLY AS LOWER LAYERS MUST BE
MOISTENED UP. MAIN SHORT WAVE MOVES OUT TUESDAY NIGHT. MODELS PRINT
OUT SURFACE LOW IN VARIOUS PLACES AND NOT SURE THAT IT REALLY
MATTERS MUCH...SYSTEM WILL ESSENTIALLY ACT AS A WARM FRONT. ARCTIC
AIR WILL BE SLOWER TO GIVE UP THAN THE MODELS INDICATE ESPECIALLY
WHERE LOW LEVEL FLOW STAYS ENE. BELIEVE THAT TEMPS MAY NEVER GET
ABOVE FREEZING WEST OF I-71 EXCEPT FOR PERHAPS A FEW HOURS ON
WEDNESDAY AT WHICH POINT THE PRECIPITATION WILL HAVE ALREADY ENDED
OR MAY BE JUST SOME DRIZZLE/FREEZING DRIZZLE. ASSUMING THAT THE LOW
LEVEL FLOW BECOMES SOUTHEAST I THINK THAT AREAS EAST OF I-71 WILL
SNEAK ABOVE FREEZING WED MORNING BUT THE BULK OF THE PRECIPITATION
WILL BE ENDING.

BASED ON AN AVERAGE OF THE MODELS...LIQUID EQUIV QPF SHOULD BE
AROUND A QUARTER OF AN INCH...WHICH SEEMS REASONABLE. ONSET OF
PRECIPITATION SHOULD BE ALL SNOW OR SNOW MIXED WITH SLEET. MIXED
PRECIPITATION WILL INCREASE TUE NIGHT AS WARM LAYER ALOFT INCREASES.
MAY STAY MOSTLY SNOW/SLEET AROUND TOLEDO. DOES NOT LOOK LIKE THERE
WILL BE ENOUGH QPF IN THE FORM OF FREEZING RAIN TO WARRANT A WINTER
STORM WATCH/ICE STORM WARNING AT THIS TIME ALTHOUGH IT CERTAINLY
LOOKS LIKE AN ICY GLAZE WILL OCCUR TUE NIGHT INTO WEDNESDAY. WILL
PLAN ON HANDLING IT WITH A WINTER WEATHER ADVISORY.

PRECIPITATION WILL MOVE OUT WED MORNING. CANNOT RULE OUT LEFTOVER
DRIZZLE/FRIZZLE/SNIZZLE FOR A WHILE. ECMWF MUCH COLDER THAN OTHER
MODELS BRINGING ARCTIC AIR BACK ACROSS THE AREA FROM THE WEST. NOT
SURE THAT IT WILL GET AS COLD AS ADVERTISED BY THE ECMWF BUT IT WILL
LIKELY BE COLDER THAN THAN THE GFS ESPECIALLY IF/WHERE THERE IS SNOW
ON THE GROUND. WILL COMPROMISE ON MIN TEMPS GENERALLY IN THE UPPER
TEENS AND LOWER 20S WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
STILL SOME UNCERTAINTY WITH THE LONG TERM PERIOD AS MODELS CONTINUE
TO HAVE DIFFERENCES WITH MAIN FEATURES.  AT LEAST...THE ECMWF HAS
BEEN FAIRLY CONSISTENT THE PAST COUPLE OF RUNS SO IT WILL BE
FOLLOWED TODAY.  THIS LINE OF THINKING AGREES WITH HPC THINKING AS
WELL.  HIGH PRESSURE WILL BEGIN TO GIVE WAY ON THURSDAY AND AREA
COULD SEE SOME PRECIP BY THE END OF THE DAY.  SURFACE LOW IS
EXPECTED TO MOVE UP THE OH VALLEY THURSDAY NIGHT INTO FRIDAY.  IT
APPEARS THAT ENOUGH WARMING WILL OCCUR TO TURN THE BRUNT OF THE
PRECIP TO RAIN ON FRIDAY.  THE PRECIP SHOULD QUICKLY WIND DOWN ON
SATURDAY AND THE FORECAST AREA SHOULD ENJOY A MOSTLY DRY DAY.
ANOTHER SYSTEM WILL AFFECT THE REGION ON SUNDAY WITH TEMPERATURES
EXPECTED TO TAKE A NOSEDIVE BEHIND AN ARCTIC COLD FRONT.  SNOW
SHOWERS AND UNSEASONABLY COLD WEATHER IS EXPECTED FOR MONDAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
THINGS HAVE QUIETED DOWN CONSIDERABLY TODAY AS THE COLD FRONT HAS
MOVED WELL INTO WESTERN PA. MAIN PRECIP AREA IS NOW MOVING OUT OF
EASTERN OHIO WITH THE BACK EDGE OF THE LIGHTER PRECIP NOW ALONG
THE I-71 CORRIDOR. TEMPS HAVE HELD UP LONG ENOUGH THAT ALL OF THIS
PRECIP HAS BEEN RAIN. WILL TIME THE BACK EDGE OF THE PRECIP OUT OF
THE AREA THIS AFTERNOON. TEMPS WILL STAY UP JUST LONG ENOUGH FOR
ALL OF THIS TO FALL AS RAIN. ONLY OTHER CONCERN IS WEAK RADAR
RETURNS SHOWING UP ACROSS E CENTRAL IN. SURFACE OBS NOT SHOWING
ANY PRECIP BUT EXTRAPOLATION OF THIS AREA WILL TAKE IT ACROSS THE
SOUTHERN TAF SITES LATER THIS AFTERNOON. WILL MENTION SOME VERY
LIGHT SNOW AT KMFD...KCAK AND KYNG. WILL HAVE TO MONITOR THIS AREA
OF RETURNS AS IT APPROACHES. CIGS ARE ALREADY VFR MOST LOCATIONS
AND THIS SHOULD HOLD FOR MOST OF THE TAF PERIOD. AS USUAL...WILL
HAVE TO WATCH FOR PATCHES OF MVFR CLOUDS THROUGH 00Z OR SO GIVEN
COOLING ALOFT. VERY DRY AIR EXISTS ALOFT SO THE THREAT FOR LAKE
EFFECT ACTIVITY IS PRETTY MUCH NON EXISTENT TODAY. WINDS WILL
CONTINUE TO GRADUALLY DIMINISH THIS AFTERNOON WITH LIGHT NW FLOW
EXPECTED OVERNIGHT AND LIGHT NE FLOW BY THE END OF THE TAF PERIOD.

OUTLOOK...ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON TUESDAY
NIGHT. WILL HAVE TO WATCH FOR MIXED PRECIP IN THE FORMS OF
SNOW/SLEET/FZRA WITH THIS SYSTEM. THIS IS FOLLOWED BY ANOTHER
SYSTEM THURSDAY AFTERNOON INTO FRIDAY AGAIN WITH MIXED PRECIP AND
NON VFR WEATHER.

&&

.MARINE...
WINDS HAVE DROPPED BELOW GALE FORCE.  WINDS WILL CONTINUE TO
DECREASE OVERNIGHT AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES.
MODELS CONTINUE TO BE IN CONFLICT OVER THE TRACK AND SPEED OF THE
LOW PRESSURE SYSTEM ON WEDNESDAY.  CURRENT FORECAST HAS THE LOW
MOVING ACROSS THE OHIO VALLEY...BUT IF LOW MOVES ACROSS THE LOWER
LAKES AS SOME MODELS INDICATE WIND SPEEDS WILL BE STRONGER.  WINDS
SLACKEN ON THURSDAY AS ANOTHER LARGE AREA OF HIGH PRESSURE MOVES
ACROSS THE CENTRAL LAKES.  STILL SOME UNCERTAINTY ABOUT FRIDAY.
ANOTHER LOW TRACKS ACROSS THE CENTRAL/LOWER LAKES...BUT MODELS
DIFFER ON THE EXACT TRACK AND TIMING OF THE LOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE/KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Dec 15, 1:10 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EST MON DEC 15 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
110 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MIXED WINTRY PRECIPITATION IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY AND MAY AGAIN BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>146-162>166-161815-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
110 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-147>149-167>169-161815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
110 PM EST MON DEC 15 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:42 AM ESTLow Water AdvisoryCLE7 hr
Dec 15, 3:14 AM ESTWinter Weather AdvisoryCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood and 1 more9 hr
Dec 15, 1:15 PM ESTGale WarningCLE2 hr

Nearby

Small Craft Advisories in Ohio, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.